Neurologic complications occur in 12-20% of patients after liver transplantation. Eighty-five percent of these complications occur in the first postoperative week. The symptoms and signs range from seizures to disorientation, to agitation, to coma, and are more likely in older patients and those with severe encephalopa-thy preoperatively. The causes include "toxic-metabolic" processes, hypomag-nesemia, hypoglycemia, hypercalcemia, hypo- and hypernatremia (central pon-tine myelinolysis), poor graft function, drug reactions, infections, and intracranial hemorrhage. Medications should be carefully reviewed in order to identify agents that may be the cause of the neurologic changes. These include amantadine, cyclosporine, steroids, narcotic analgesics, histamine type 2 blockers, acyclovir, antibiotics (e.g., Imipenem), benzodiazepines, and tacrolimus. There should be a low threshold for obtaining blood, urine, and sputum cultures, and a computerized tomographic (CT) scan of the head and an electroencephalogram (EEG). An EEG may reveal subclinical seizure activity. A CT scan may show intracranial bleeds, multiple infarcts, or abscesses. Those at risk for bleeds include patients who are hemodynamically unstable, with massive transfusion requirements and coagu-lopathy. Neurosurgical maneuvers are required if there is midline shift or evidence of increased intracranial pressure. The mortality for intracranial bleeds after liver transplantation may be as high as 80%.
Was this article helpful?